Texas, 2012

Hail and Damaging Winds in Texas, December 4, 2012

December 4, 2012 · NWS CRP · 5 events in 3 counties and zones

Scattered strong to severe thunderstorms occurred over the Mid-Coast region in the afternoon as an unstable air mass developed ahead of cold front. An intense supercell thunderstorm moved from northern Aransas County to Matagorda Island in Calhoun County, producing wind gusts of 60 to 70 mph and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered strong to severe thunderstorms occurred over the Mid-Coast region in the afternoon as an unstable air mass developed ahead of cold front. An intense supercell thunderstorm moved from northern Aransas County to Matagorda Island in Calhoun County, producing wind gusts of 60 to 70 mph and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 4, 11:58 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 4, 11:58 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1158 AM CST TUE DEC 4 2012

.DISCUSSION...UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.AVIATION...MOISTURE CONTINUES TO POOL AHEAD OF A COLD FRONT
CURRENTLY DRAPED ACROSS CENTRAL TEXAS FROM UVA-TPL AND NORTHWARD.
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL ALSO CONTINUE
TO DEVELOP AHEAD AND ALONG THE FRONT. CHANCES FOR CONVECTION
REMAIN GENERALLY AT AND EAST ALI...WITH BEST CHANCES AT VCT.
SHOWERS AND ISOLATED STORMS HAVE ALREADY DEVELOPED NEAR VCT...AND
CONVECTION IS EXPECTED TO FILL IN FURTHER WEST. MAIN INHIBITOR OF
DEVELOPMENT WILL BE THE SOUTHWESTERLY WINDS AT AND JUST ABOVE THE
SURFACE. THEREFORE...WILL KEEP MAINLY VCSH IN THE PREVAILING WITH
TSRA IN TEMPO. THE FRONTAL BOUNDARY SHOULD MOVE THROUGH THE AREAS
THROUGH THE LATE AFTERNOON...EXITING THE COAST FROM 00Z- 003Z.
NORTHERLY WINDS SHOULD DEVELOP IN WAKE OF THE FRONT AND CONTINUE
THROUGH WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 1015 AM CST TUE DEC 4 2012/

DISCUSSION...MADE JUST ONLY MINOR CHANGES TO THE ONGOING
FORECAST TO REMOVE THE MENTION OF MORNING FOG AND ADJUST
TEMP/DEWPOINT TRENDS. COLD FRONT STRETCHED ACROSS THE HILL COUNTRY
THIS MORNING WILL SLOWLY ADVANCE SOUTHWARD THROUGH THE AFTERNOON.
THE FRONT WILL GIVE FOCUS TO SHOWERS WITH EMBEDDED THUNDERSTORMS
ACROSS THE REGION AS DEEPER MOISTURE AN DAY TIME HEATING HELPS AID
IN DEVELOPMENT. OVERALL...FORECAST REMAINS ON TRACK.

PREV DISCUSSION... /ISSUED 527 AM CST TUE DEC 4 2012/

DISCUSSION...UPDATED FOR 12Z TAFS.

AVIATION...FOG ACROSS THE AREA ONCE AGAIN THIS MORNING...DESPITE
CIGS AT 1.5-2KFT. LIFR VIS CATEGORY AT BOTH ALI AND VCT WILL
CONTINUE THROUGH 14-15Z. CIGS SHOULD IMPROVE THROUGH THE MORNING
WITH VFR CONDITIONS IN THE AFTERNOON. A COLD FRONT PUSHING TOWARD
THE AREA WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FOR EASTERN TAF SITES. WINDS SHIFT TO
THE NORTH THIS EVENING WITH VFR CONDITIONS EXPECTED TO CONTINUE
OVERNIGHT.

PREV DISCUSSION... /ISSUED 358 AM CST TUE DEC 4 2012/

SHORT TERM (TODAY THROUGH WEDNESDAY)...SCT TO BKN STRATO CU
ARE MOVING INTO THE FORECAST AREA FROM THE WEST AND NORTHWEST
ASSOCIATED WITH A DRY LINE PUSHING THROUGH...CLEARLY NOTED ON WV
IMAGERY...THOUGH DRY AIR IS NOT EXPECTED TO PUSH TO THE SURFACE.
THERE IS ALSO ISOLATED TO SCATTERED CONVECTION NOTED IN CENTRAL
TEXAS...BUT THIS SHOULD STAY IN CENTRAL TEXAS THIS MORNING. THE
STRATO CU HAVE BEEN AFFECTING THE EXTENT OF FOG ACROSS THE AREA.
NORTHERN AREAS WHERE CLOUDS ARE MOVING THROUGH HAVE SEEN IMPROVING
VISIBILITIES EARLY THIS MORNING...WHILE AREAS OF DUVAL...JIM
WELLS...AND KLEBERG COUNTIES ARE SEEING VIS AT OR BELOW 1 MILE.
THINK THAT THE STRATO CU WILL GET IN TO THESE AREAS IN THE NEXT
COUPLE OF HOURS...AND IMPROVE VISBY THERE AS WELL.

ACTUAL COLD FRONT IS STILL NORTHWEST OF THE HILL COUNTRY. EXPECT
THE FRONT TO ADVANCE INTO CENTRAL TEXAS THIS MORNING...BUT WITH
STRONG HEATING EXPECTED OVER THE FORECAST AREA...FRONT WILL
PROBABLY STALL TO THE NORTH DURING THE AFTERNOON. TEMPS SHOULD
WARM BACK INTO THE 80S ACROSS THE AREA...BUT THINK WE SHOULD CUT A
COUPLE OF DEGREES OFF FROM RECENT DAYS WITH MORE CLOUDS IN THE
AREA...ESPECIALLY NORTH. HAVE THE FRONT THEN PUSHING THROUGH THE
FORECAST AREA BETWEEN 6PM AND MIDNIGHT. MODEL POPS HAVE
INCREASED A BIT FOR EASTERN AREAS THIS MORNING...AND WITH SOME
DECENT MOISTURE CONVERGENCE ESPECIALLY ALONG THE COAST IN THE
AFTERNOON/EVENING HAVE INCREASED TO 30 POPS. NOT A BIG PUSH OF
WINDS AND/OR DRY AIR BEHIND THE FRONT...DRY AIR LIKELY TO BE
LAGGING BEHIND A BIT. TOUGH CALL ON HOW CLEARING WILL OCCUR BEHIND
THE FRONT AS WELL. GFS MODEL SHOWS COND PRESS DEFICIT VALUES ABOVE
100 BY 12Z THROUGH THE LOWER 300-400 MB...BUT NAM KEEPS THE LOWEST
LAYER MOIST WITH LINGERING STRATUS. HAVE GONE PARTLY CLOUDY
THROUGH THE DAY WEDNESDAY...MOSTLY A MIX OF THE TWO SOLUTIONS FOR
NOW. TEMPS SHOULD BE ABOUT 10 DEGREES COOLER ON WEDNESDAY THAN
TUESDAY...THOUGH THAT SLIDE A COUPLE OF DEGREES EITHER WAY IF
CLOUDS CLEAR OUT EARLY...OR IF STRATUS IS THICKER THAN EXPECTED
THROUGH THE DAY.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MAIN WEATHER STORY
THROUGH THE EXTENDED FORECAST WILL BE MUCH ABOVE NORMAL TEMPERATURES
SEA FOG AND A LACK OF SIGNIFICANT RAINFALL. ZONAL FLOW ACROSS THE
NATION AND SWLY FLOW OVER TEXAS WILL RESULT IN A GRADUAL WARMING
TREND WITH MAX TEMPS REACHING THE MID-UPPER 70S THURSDAY AND LOW-MID
80S BY FRIDAY AND CONTINUING THROUGH THE WEEKEND. GFS FORECAST
SOUNDINGS INDICATE A NOCTURNAL FOG/DRIZZLE PROFILE FROM FRI-MON AS
NEAR SUMMER TIME DWPTS SURGE INTO THE REGION. SEA FOG IS LIKELY OVER
THE BAYS AND NEARSHORE WATERS DURING THIS SAME TIME AND MAY STRUGGLE
TO CLEAR DURING DAYLIGHT HOURS. THE POLAR JET BUCKLES OVER THE
WEEKEND CARVING OUT A DEEP TROUGH OVER THE ROCKIES...EVENTUALLY
SWEEPING EASTWARD ACROSS THE NATION BY EARLY NEXT WEEK.  STILL SOME
QUESTION ON THE TIMING OF THE ASSOCIATED COLD FRONT. THE CANADIAN IS
STILL THE FASTEST AND GFS SLOWEST WITH THE ECMWF IN THE MIDDLE
BRINGING THE FRONT MONDAY AFTERNOON. TRENDED CLOSER TO THE ECMWF
WITH THIS PACKAGE AND REALLY DROPPED TEMPS IN THE WAKE OF THE FRONT
CONSIDERING ITS POLAR ORIGIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    85  60  74  53  77  /  30  30  10  10  10
VICTORIA          80  56  74  48  77  /  40  20  10  10  10
LAREDO            85  59  76  53  79  /  10  20  10  10  10
ALICE             85  60  75  49  78  /  30  20  10  10  10
ROCKPORT          81  61  70  56  73  /  40  20  10  10  10
COTULLA           81  54  76  50  78  /  10  10  10  10  10
KINGSVILLE        85  61  75  50  77  /  30  30  10  10  10
NAVY CORPUS       80  62  71  58  73  /  30  30  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, Dec 4, 10:44 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1044 AM CST TUE DEC 4 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-051645-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1044 AM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING AHEAD OF AN APPROACHING COLD FRONT. ISOLATED STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MID TO LATE
AFTERNOON ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS. THE
MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOGGY CONDITIONS ARE POSSIBLE ACROSS SOUTH TEXAS AND THE ADJACENT
MARINE AREAS DURING THE OVERNIGHT AND MORNING HOURS FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

RG

In the hours before

Special weather statement, Dec 4, 1:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
143 PM CST TUE DEC 4 2012

TXZ247-042030-
CALHOUN-
143 PM CST TUE DEC 4 2012

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAMAY...OR NEAR PORT LAVACA...MOVING EAST AT
10 MPH.

PEOPLE IN NORTHERN CALHOUN COUNTY...INCLUDING THE CITIES OF KAMAY...
KAMEY...PORT LAVACA...ALAMO BEACH AND POINT COMFORT...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RG

The radar

The Corpus Christi radar (KCRP), 125 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Calhoun

When
December 4, 1:45 PM CST to 2:37 PM CST
Where
Calhoun County, 0.92 mi SW of Port Lavaca
Reported by
COOP Observer
Coordinates
28.610, -96.640

Observer reported 2 inches of rainfall occurred in 50 minutes.

Hail, Refugio

When
December 4, 3:58 PM CST
Where
Refugio County, 1.95 mi ENE of Austwell
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
28.390, -96.840

CoCoRaHS observer reported dime sized hail occurred in Austwell.

Hail, Aransas

When
December 4, 5:15 PM CST
Where
Aransas County, 4.74 mi ENE of Cardwell
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.310, -96.810

Observer reported nickel sized hail occurred at the headquarters of the Aransas National Wildlife Refuge.

Thunderstorm Wind, Aransas

When
December 4, 5:36 PM CST
Where
Aransas County, 4.3 mi NNE of Aransas Refuge Hqtrs to 4.24 mi NNE of Aransas Refuge Hqtrs
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
28.230, -96.800

TCOON site on Aransas National Wildlife Refuge recorded a 67 mph wind gust.

Thunderstorm Wind, Calhoun

When
December 4, 6:01 PM CST
Where
Calhoun County, 21.29 mi SSW of Seadrift
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
28.120, -96.800

RAWS site on Matagorda Island recorded a 61 mph wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426754, 426747, 426753, 426770, 426758.